The hazards of taking statins to reduce cholesterol and what you can do about it

It seems barely a week goes by before some doctor or scientist is extolling the virtues of the cholesterol-quelling drugs known as statins. So great for is the enthusiasm for these drugs, that Department of Health recently decreed that one statin (simvastatin) should be made available over-the-counter (OTC). This at first sight might seem like a smart move by a Government concerned for our health and longevity. However, as was pointed out in an editorial in the Lancet medical journal recently, statin use in individuals without known cardiovascular disease has not been proven to reduce overall risk of death. With the NHS spend on statins expected to rise to £2 billion per annum by 2010, it seems the Government’s move to make statins available to buy OTC may be motivated by a desire to save not lives, but money.

Another reason why I believe we should be somewhat cautious about rushing out to by statins from pharmacies as though they were sweeties in a sweetshop is that this class of drug is known to have the potential for side-effects which include liver damage, digestive symptoms, muscle pain, muscle weakness and fatigue. There is some evidence that at least some of the side-effects of statin drugs are a direct product of their primary mode of action in the body. Statins work by inhibiting enzymes in the body’s cells responsible for the internal manufacturing of cholesterol. Unfortunately, the very same enzyme suppressed by statin drugs is responsible for manufacturing a substance known as Coenzyme Q10 (CoQ10) which plays a critical part in the reactions that generate energy within the body’s cells.

Several studies show that dosing up on statins can deplete the body of CoQ10. Bearing in mind CoQ10′s starring role in the generation of energy in the body, it is perhaps no surprise that individuals taking statins in the long-term can find themselves suffering from weakness, fatigue and exhaustion. CoQ10 seems to be particularly important for maintaining the healthy functioning of the heart muscle. This is why, as I mentioned in my column three weeks ago, that supplemental CoQ10 is a potentially useful agent in the treatment of heart weakening known as cardiac failure. Logic dictates that statins, through their CoQ10 depleting effects, might actually weaken the primary organ they are designed to protect.

Because it can take many months or even years after starting statin therapy for CoQ10 levels to be lowered sufficiently to provoke symptoms, it is easy for the drug’s role in fatigue to go unrecognised. Those taking statins, particularly in the long term, might do well to ensure a good intake of CoQ10. The richest dietary sources of this nutrient are organ meats such as liver and kidney. Other foods which offer useful amounts of CoQ10 include nuts, sesame seeds, oily fish and broccoli.

In addition, I recommend that individuals taking statins supplement with 50 – 100 mg of CoQ10 per day. For individuals who have symptoms of CoQ10 depletion such a muscle weakness, fatigue or reduced stamina, I suggest 100 – 150 mg of CoQ10 be taken each day, though even at this dose it may take some months for symptoms to abate. In the long term, however, CoQ10 supplementation can help those taking statins from falling foul of an energy crisis.

2 Responses to The hazards of taking statins to reduce cholesterol and what you can do about it

  1. Matty Maccaro 6 July 2007 at 4:07 pm #

    Any suggestions on how to talk with Cardiologists who don’t believe there is enough evidence to show value of CoQ10 in heart disease?
    The muscle pain, extreme fatique, resulting depression and shortness of breath after 1 year of Simvastatin 40mg made it necessary for me to discontinue drug two weeks ago. What might one expect after ridding the body of Statins and introducing 150mg of CoQ10?
    The adverse effects of Statins are so under rated while the glorious reports of the “miracle” drug are entirely over rated.

  2. steve swartz 4 June 2009 at 11:42 pm #

    I have been on 3 statins, namely Lipitor, Pravachol, and Crestor. All three drugs had the same side effect for me, namely ectopic ventricular beats. These are extra beats that feel like you missed one, and they are very unnerving. This side effect happened all three times after only 2 weeks on each drug. I wore a Holter monitor, it got so bad, and the report noted 15,000 ectopic ventricular beats in a 24 hour period. These symptoms went away after only 2 days off these drugs. I am currently trying Zetia to try to lower my cholesterol. I would caution any one with a history of mitral valve prolapse, such as myself from taking these drugs.

Leave a Reply